Alabama, 2006

Damaging Winds in Alabama, June 4, 2006

June 4, 2006 · NWS HUN · 5 events in 5 counties and zones

A cold front dropping southeast through the Tennessee Valley sparked a band of strong to severe thunderstorms which produced sporadic wind damage across northwest Alabama.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A cold front dropping southeast through the Tennessee Valley sparked a band of strong to severe thunderstorms which produced sporadic wind damage across northwest Alabama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jun 4, 2:13 PM CST, 2 minutes earlier.

Area forecast discussion, Jun 4, 2:13 PM CST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
313 PM CDT SUN JUN 4 2006

.DISCUSSION...
WV IMAGERY SHOWS UPPER S/WV TROF AXIS IS PROGRESSING QUICKLY SWD
ACROSS THE MIDWEST WHILE UPPER RIDGE IS HOLDING STRONG OUT WEST.
AT THE SFC...A SWD MOVING COLD FRONT...DRIVEN BY MIDWEST S/WV...HAS
PUSHED INTO NRN TN. N OF THE FRONT A COOLER AND DRIER AIRMASS WITH
CANADIAN ORGINS EXISTS. VIS IMAGERY AND NEXRAD SHOWING SHRA AND TSRA
HAVE DEVELOPED S OF THE FRONT IN THE MODERATELY UNSTABLE AIRMASS
(CAPES ARND 1000-1500 J/KG).

UPPER TROF OVER ERN CONUS HAS ALLOWED FOR STEEP LOW AND MID LEVEL
LAPSE RATES AND MELTING LEVELS ARND 12KFT (WET BULB ZERO HGT IS
ROUGHLY 2.5KFT LOWER) ACROSS THE AREA TODAY. AS A RESULT SOME OF
THE TSTMS WILL HAVE THE CAPABILITY TO DROP SOME HAIL. WITH LAPSE
RATES THIS STEEP...THERE IS ALSO THE POTENTIAL FOR ISOLATED
DOWNBURSTS...18Z LAPS SNDG SHOWS MDPI INDEX NEAR 0.6. THUS THE
POTENTIAL FOR AN ISOLATED SVR STORM EXISTS ACROSS THE CWA UNTIL
FRONT MOVES THROUGH...SEE FLUS44 HWOHUN FOR FURTHER DETAILS.

.SHORT TERM (TONIGHT THROUGH WEDNESDAY NIGHT)...
CONVECTION SHOULD COME TO AN END THIS EVENING AS COLD FRONT AND
S/WV TROF MOVE ACROSS THE AREA. WITH THE UPPER RIDGE AXIS
EXTENDING INTO ERN CANADA...NRLY FLOW ON THE BACKSIDE OF THE TROF
WILL ADVECT IN MUCH COOLER AND DRIER AIR TO THE TN VALLEY. AS A
RESULT OF THE INCR CAA ACROSS THE SE...THE ERN CONUS UPPER TROF
WILL BECOME MORE AMPLIFIED. THIS WILL KEEP THE AREA SLIGHTLY
COOLER AND DRIER THAN NORMAL FOR THE NEXT COUPLE OF DAYS. HIGH
PRESSURE ASSOC WITH A CP AIRMASS WILL BECOME THE DOMINANT SFC
SYNOPTIC FEATURE FROM THE GREAT LAKES TO THE GULF COAST TOMORROW.
THUS WEATHER CONDITIONS THE NEXT TWO DAYS WILL BE VERY PLEASANT
ACROSS THE REGION...GREAT TIME TO GET OUTDOORS AND ENJOY WHAT IS
LIKELY TO BE THE LAST GASP OF SPRING.

THE SFC HIGH WILL BEGIN SHIFTING EWD TUE NT AS UPPER RIDGE BECOMES
THE MORE DOMINANT UPPER LEVEL FEATURE OVER THE E CENTRAL CONUS.
THIS WILL BEGIN A WARMING TREND ACROSS THE REGION FOR THE LATTER
HALF OF THE WEEK. S/WV TROF...CURRENTLY OVER PACIFIC NW...IS
EXPECTED TO CREST RIDGE AXIS AND DIVE SWD ACROSS THE UPPER MS
VALLEY BY MIDWEEK. THIS WILL PUSH ANOTHER FRONT TWD THE TN VALLEY
ON WED. WITH SFC LOW STILL IN PLACE OFF THE CAROLINA COAST AND SFC
HIGH WEAKENING AS IT MOVES EWD...THERE WILL NOT BE MUCH MOISTURE
RETURN TO THE SERN CONUS AHEAD OF THIS SYSTEM. HOWEVER...WINDS
WILL SHIFT BRIEFLY TO THE S IN RESPONSE TO THE APPROACHING FRONT.
SO JUST ENOUGH MOISTURE MAY BECOME AVAILABLE SUCH THAT SOME TSTMS
MAY DEVELOP ACROSS THE AREA AS THE FRONT MOVES ACROSS THE TN
VALLEY WED/WED NT.

.LONG TERM (THURSDAY THROUGH SUNDAY)...
RIDGE WILL REMAIN IN PLACE OVER THE WRN CONUS THROUGH THE END OF THE
WEEK. SFC HIGH PRESSURE WILL MOVE ACROSS THE OH VALLEY ON THUR AND
INTO THE ERN TN VALLEY ON FRI. THIS WILL KEEP WINDS NERLY AND KEEP
MORE GULF MOISTURE FROM RETURNING TO THE AREA. BUT WITH BROAD UPPER
RIDGE STILL DOMINANT OVER THE CENTRAL CONUS...NOT EXPECTING MUCH
COOLER TEMPS.

SFC HIGH SHIFTS EWD THIS WEEKEND AS RIDGE BREAKS DOWN AND FLOW
BECOMES MORE ZONAL. THE UPPER PATTERN TAKES THE FORM OF A MORE
SEASONABLE ONE...WITH POLAR JET CONFINED TO NRN TIER STATES AND
CANADA AND WEAK FLOW OVER THE SRN CONUS. WHAT DOES THIS MEAN FOR THE
TN VALLEY...LOOKS LIKE A RETURN TO WARM AND HUMID CONDITIONS WITH
AFTERNOON TSTMS NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    59  83  57  83 /  10   0   0  10
SHOALS        59  83  58  84 /  10   0   0  10
CULLMAN       58  83  56  83 /  10   0   0  10
FAYETTEVILLE  57  82  56  81 /  10   0   0  10
FORT PAYNE    58  82  54  82 /  10   0   0  10

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

PG
Hazardous weather outlook, Jun 4, 11:00 AM CST, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1200 PM CDT SUN JUN 4 2006

ALZ001>010-016-TNZ076-096-097-050300-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
1200 PM CDT SUN JUN 4 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON.
AN APPROACHING UPPER LEVEL DISTURBANCE...ALONG WITH A WARM AND
UNSTABLE ATMOSPHERE...WILL ALLOW A FEW SHOWERS AND THUNDERSTORMS TO
DEVELOP.

ALTHOUGH WIDESPREAD SEVERE THUNDERSTORM ACTIVITY SHOULD NOT OCCUR...
SOME OF THE STORMS THIS AFTERNOON COULD BECOME STRONG TO SEVERE. MAIN
THREATS WILL BE DAMAGING WINDS AND LARGE HAIL. AREAS NORTH OF THE
TENNESSEE RIVER ARE MORE LIKELY TO EXPERIENCE THUNDERSTORM ACTIVITY.
SHOWER AND THUNDERSTORM CHANCES WILL DIMINISH THIS EVENING...AS THE
UPPER LEVEL SYSTEM MOVES SOUTH OF THE REGION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

A FEW THUNDERSTORMS ARE POSSIBLE WEDNESDAY AND WEDNESDAY NIGHT AS A
VERY WEAK FRONT PUSHES THROUGH THE AREA.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

RSB

In the hours before

Special weather statement, Jun 4, 12:50 PM CST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
150 PM CDT SUN JUN 4 2006

TNZ096-041915-
LINCOLN-
150 PM CDT SUN JUN 4 2006

...SIGNIFICANT WEATHER ALERT FOR LINCOLN COUNTY UNTIL 215 PM CDT...

AT 150 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES SOUTHWEST OF PETERSBURG...OR 12 MILES
EAST OF PULASKI...MOVING SOUTHEAST AT 35 MPH.

PEA SIZE HAIL...WINDS UP TO 40 MPH...AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  DELINA...
  BOONSHILL...
  DELLROSE...
  BELLEVIEW.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

RSB
Special weather statement, Jun 4, 1:49 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
249 PM CDT SUN JUN 4 2006

ALZ001-002-042015-
COLBERT-LAUDERDALE-
249 PM CDT SUN JUN 4 2006

...SIGNIFICANT WEATHER ALERT FOR COLBERT AND LAUDERDALE COUNTIES
UNTIL 315 PM CDT...

AT 248 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF CHEROKEE...OR 10 MILES EAST
OF IUKA...MOVING SOUTHEAST AT 20 MPH.

PEA SIZE HAIL...WINDS UP TO 40 MPH...AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  RIVERTON...
  MARGERUM...
  CHEROKEE...
  BARTON...
  RED ROCK.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

RSB
Special weather statement, Jun 4, 2:10 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
310 PM CDT SUN JUN 4 2006

TNZ096-042045-
LINCOLN-
310 PM CDT SUN JUN 4 2006

...SIGNIFICANT WEATHER ALERT FOR LINCOLN COUNTY UNTIL 345 PM CDT...

AT 310 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM FAYETTEVILLE TO 10
MILES EAST OF PULASKI...MOVING SOUTHEAST AT 20 MPH.

PEA SIZE HAIL...WINDS UP TO 40 MPH...AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  HARMS...
  SKINEM...
  BELLEVIEW...
  LINCOLN.

THESE THUNDERSTORMS COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF
A WARNING IS ISSUED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

RSB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lawrence

When
June 4, 2:15 PM CST
Where
Lawrence County, Moulton
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
34.483, -87.283

A tin roof was blown off of a shed. Trees were blown down across other portions of the county.

Thunderstorm Wind, Lauderdale

When
June 4, 2:35 PM CST
Where
Lauderdale County, Anderson
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
34.917, -87.267

A tree and powerlines were blown down.

Thunderstorm Wind, Limestone

When
June 4, 2:50 PM CST
Where
Limestone County, Athens
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
34.800, -86.983

A tree was blown down.

Thunderstorm Wind, Morgan

When
June 4, 3:25 PM CST to 3:40 PM CST
Where
Morgan County, Decatur
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
34.617, -86.983

Several trees were blown down across northern Morgan County. A power line was blown down in Old Decatur causing an hourlong power outage.

Thunderstorm Wind, Cullman

When
June 4, 4:03 PM CST to 4:15 PM CST
Where
Cullman County, 3 mi W of Cullman
Measured
50 kt (58 mph) estimated sustained
Reported by
EMERGENCY MANAGER
Coordinates
34.183, -86.883

Numerous trees and power lines were blown down along Highway 278 from Baldwin to just east of downtown Cullman.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2006Every state in 2006This day in weather historyWarnings in Alabama, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5513693, 5513691, 5513692, 5513694, 5513773.